Hail, Addison
- When
- June 16, 3:09 PM EST
- Where
- Addison County, Bridport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.980, -73.320
Quarter size hail reported by spotter.
A cold front moved into a moderately unstable airmass across Vermont during the afternoon of June 16th. Numerous thunderstorms developed along and ahead of this cold front with several reports of large hail ranging from penny to quarter-size in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved into a moderately unstable airmass across Vermont during the afternoon of June 16th. Numerous thunderstorms developed along and ahead of this cold front with several reports of large hail ranging from penny to quarter-size in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 16, 2:34 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 334 PM EDT MON JUN 16 2008 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION THROUGH THE EVENING HOURS. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE. THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET...LEAVING US WITH MOSTLY CLOUDY CONDITIONS OVERNIGHT. FOR TUESDAY THROUGH THURSDAY... WE CAN EXPECT MOSTLY CLOUDY SKIES AND SEASONABLY COOL TEMPERATURES. SHOWERS WILL DEVELOP DURING THE AFTERNOONS AND DIMINISH AFTER SUNET EACH DAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 330 PM EDT MONDAY...HAD A QUICK CONF CALL WITH SPC AND DECIDED TO EXPAND SVR WATCH TO COVER THE REST OF VERMONT THRU 7PM THIS EVENING. STILL MOST UNSTABLE ACROSS WRN PORTIONS OF VERMONT AND NRN NY...BUT STILL A RISK OF SOME SVR STORMS MAKING INTO THE EASTERN PORTION OF THE AREA. AS EXPECTED...RADAR IS LIGHTING UP ACROSS THE REGION. THUS FAR THE BULK OF THE TSTMS HAVE BEEN SOUTH AND WEST WHERE CONDITIONS ARE JUST A LITTLE MORE UNSTABLE. STILL MESOANALYSES INDICATING CAPES IN THE RANGE OF 1500J/KG ACROSS THE CHAMPLAIN VALLEY AND INTO CNTRL VT. CURRENTLY A LITTLE LESS UNSTABLE ACROSS THE ST LAWRENCE VALLEY AS THE REGION IS DOWNWIND FROM LK ONTARIO WHICH IS PROVIDING A BIT OF A STABLIZING FACTOR. HOWEVER WATCHING A CLUSTER OF TSTMS ASSOCIATED WITH THE VORT MAX MOVING ACROSS ONTARIO AND SHOULD BE MOVG INTO THE ST LAWRENCE VALLEY SHORTLY AFTER 20Z. THUS RISK OF SVR WX CONTINUES IN THAT NECK OF THE WOODS AS WELL. PRIMARY THREAT BASED ON SOUNDING ANALYSES CONTINUES TO BE HAIL UP TO 1IN IN DIAMETER. WE SHOULD SEE ACTIVITY DIMINISH QUICKLY AS SUNSET COMES AND GOES AND WE LOOSE THE HEATING INFLUENCE. THINK THERE WILL CONTINUE TO BE A DECENT AMOUNT OF CLOUD DEBRIS OVERNIGHT SO MCLDY LOOKS GOOD. KEPT IN SMALL POPS AS MODELS ARE INDICATING SOME PRECIP ACTIVITY TO SPROUT OVERNIGHT WITH SOME INSTABILITY ALOFT...HOWEVER DONT THINK IT SHOULD BE TOO WIDESPREAD. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 330 PM EDT MONDAY...PRIMARY FEATURE THAT WILL CONTROL OUR WX THE NEXT FEW DAYS WILL BE THE BIG UPPER TROF THAT WILL TAKE UP RESIDENCE OVER US. TEMPS ALOFT WILL BE COOLING...ROUGHLY -18 TO -20C TOMORROW AND AROUND -22C ON WEDNESDAY. WITH SUCH COLD AIR UPSTAIRS THE ATMOSPHERE WILL BE RATHER UNSTABLE...HOWEVER WITH JUST A LITTLE BIT OF HEATING CU WILL RAPIDLY DEVELOP AND CLOUD OVER THE SKIES...EFFECTIVELY COUNTERACTING THE SUNS HEATING AND KEEPING IT FROM GETTING EXTREMELY UNSTABLE. THIS SELF DESTRUCTIVE SUNSHINE WILL MEAN WE WILL SEE FAR MORE CLOUDS THAN CLEAR SKIES THE NEXT FEW DAYS AND THE MAJORITY OF THE PRECIP WILL BE FROM SCATTERED SHOWERS. THERE MAY BE AN ISOLATED TSTM SO HAVE INCLUDED IT IN THE FORECAST...HOWEVER IT WILL BE A STRETCH. THE COLD AIR ALOFT ALSO MEANS SURFACE TEMPS WILL REMAIN BELOW NORMAL FOR THIS TIME OF THE YEAR. HIGHS WILL BE ABOUT 8-10 DEG F BELOW NORMAL. SINCE DAYTIME HEATING WILL BE THE PRIMARY FORCING FOR PRECIP... HAVE PLACED THE BULK OF THE SHOWER CHANCES IN THE AFTERNOON AND EVENING HOURS. WHEN YOU AVERAGE IT ALL OUT...YOU GET A LOT OF MOSTLY CLOUDY AND 50PCT CHANCE OF RAIN. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 330 PM EDT MONDAY...A RETURN TO NEAR NORMAL TEMPERATURES IS EXPECTED THIS WEEKEND WITH DAILY CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS THURSDAY AND FRIDAY...THEN SHOWERS AND THUNDERSTORMS AS TEMPERATURES WARM OVER THE WEEKEND. EXACT TIMING LOW LIFTING NORTH AND OF SHORT WAVE FEATURES THIS PERIOD UNCERTAIN BUT IN THE LARGER SCALE THE UPPER LOW INITIALLY VCTY BTV 12Z THU WILL GRADUALLY LIFT NORTH LEAVING THE NORTH COUNTRY UNDER NW FLOW ALOFT AND ALLOWING MORE NORMAL HEATING AND SURFACE TEMPERATURES IN THE 70S. MODELS SHOW INCREASING CAPE VALUES OF 100-1500 J/KG OVER THE WEEKEND SO HAVE INCLUDED THUNDERSTORMS IN THE FORECAST. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... THROUGH 18Z TUESDAY...VFR THIS AFTERNOON/EVENING WITH EXCEPT MVFR WITH VCTS THROUGH ABOUT 02Z AS AFTERNOON WITH INSTABILITY ASSOCIATED WITH SURFACE AND UPPER LEVEL TROF OVER THE REGION. LOOKS INITIALLY LIKE BOUNDARY HAS FORMED VCTY KBTV AT 17Z AND SOME SHRA NOTED ON RADAR. EXPECT TSRA TO DEVELOP NEXT HOUR OR SO VCTY KBTV. TSRA AND SHRA TO DIMISH AFTER SUNSET. INCREASING THREAT OF MVFR AND IFR AFT 05Z AND ESPECIALLY 08Z WITH SOME BREAKS IN THE MID LEVEL CLOUDS. HIGHEST THREAT WOULD BE KMPV AND KSLK 08-12Z. FLOW BECOMES MORE WESTERLY TOMORROW AND EXPECT SOME MVFR CIGS CLOUDS TO DEVELOP AFT SUNRISE WITH WITH EARLY INSOLATIONAL HEATING. EXPECT THAT BY 15Z OR SO VFR AGAIN BUT VCSH WILL BE DEVELOPING IN NORTHERN NY BY 18Z. 18Z TUESDAY THROUGH SATURDAY...GENERALLY VFR CONDS EXPECTED THROUGH THE PERIOD...THOUGH AS SURFACE AND UPPER LOW DRIFTS NEAR AREA...COLD AIR ALOFT AND DAYTIME HEATING AND RESULTANT INSTABILITY WILL BRING DAILY CHCS OF AFTERNOON/EVENING CONVECTION WILL OCCUR ALONG W/BRIEF MVFR AND/OR IFR CONDS IN HEAVIER CELLS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...NASH NEAR TERM...NASH SHORT TERM...NASH LONG TERM...SISSON AVIATION...SISSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 338 PM EDT MON JUN 16 2008 NYZ026>031-034-035-087-VTZ001>012-016>019-171945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 338 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS SUCH AS HAIL OR STRONG AND DAMAGING WIND GUSTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 155 PM EDT MON JUN 16 2008 VTZ001-002-005-006-008-016-017-161900- LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN- INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH BURLINGTON AND WINOOSKI 155 PM EDT MON JUN 16 2008 AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BURLINGTON...MOVING EAST AT 14 MPH. THIS STORM HAS A HISTORY OF PRODUCING PEA SIZE HAIL IN THE NORTH END OF BURLINGTON AT 150 PM. THE THUNDERSTORM WILL BE NEAR ESSEX JUNCTION BY 210 PM...NEAR ESSEX CENTER...5 MILES NORTH OF WILLISTON BY 220 PM...NEAR JERICHO BY 240 PM...5 MILES NORTH OF WEST BOLTON BY 250 PM AND NEAR UNDERHILL STATE PARK BY 300 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. TABER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 N BURLINGTON 44.50N 73.23W
06/16/2008 E0.25 INCH CHITTENDEN VT TRAINED SPOTTER
5 MINUTES OF PEA SIZE HAIL IN THE NORTH END OF
BURLINGTON.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
257 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL JEFFERSONVILLE 44.64N 72.83W
06/16/2008 E0.25 INCH LAMOILLE VT TRAINED SPOTTER
0255 PM HAIL 1 E NORTH UNDERHILL 44.59N 72.91W
06/16/2008 E0.25 INCH CHITTENDEN VT PUBLIC
BB TO PEA SIZE HAIL.
&&
PSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 316 PM EDT MON JUN 16 2008 NYZ034-035-VTZ005-009-018-162015- WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX- INCLUDING...VERGENNES 316 PM EDT MON JUN 16 2008 AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTH HUDSON NEW YORK...MOVING NORTHEAST AT 21 MPH. THE THUNDERSTORM WILL BE NEAR MORIAH...MINEVILLE BY 350 PM...NEAR D A R STATE PARK BY 400 PM...NEAR BUTTON BAY STATE PARK BY 410 PM...NEAR VERGENNES AND 5 MILES SOUTHEAST OF BASIN HARBOR BY 420 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. LAHIFF
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
322 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL JEFFERSONVILLE 44.64N 72.83W
06/16/2008 E0.25 INCH LAMOILLE VT TRAINED SPOTTER
0255 PM HAIL 1 E NORTH UNDERHILL 44.59N 72.91W
06/16/2008 E0.25 INCH CHITTENDEN VT PUBLIC
BB TO PEA SIZE HAIL.
0255 PM HAIL NORTH UNDERHILL 44.59N 72.93W
06/16/2008 E0.50 INCH CHITTENDEN VT AIRPLANE PILOT
0300 PM HAIL PLEASANT VALLEY 44.59N 72.86W
06/16/2008 E0.25 INCH LAMOILLE VT AIRPLANE PILOT
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CROWN POINT 43.95N 73.44W
06/16/2008 E1.00 INCH ESSEX NY POST OFFICE
NICKEL TO QUARTER-SIZE HAIL REPORTED
&&
SCOTTWThe Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
4 hail. Local standard time, as filed.
Quarter size hail reported by spotter.
Quarter size hail reported by trained spotter.
Nickel size hail reported.
Quarter size hail reported by spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120967, 120970, 120968, 120969.